|Home | About | Journals | Submit | Contact Us | Français|
After a chest infection (treated with cefalexin), a man in his 70s had a poor appetite for two weeks and ate next to nothing, taking only cranberry juice as well as his regular drugs (digoxin, phenytoin, and warfarin). Six weeks after starting cranberry juice he had been admitted to hospital with an INR (international normalised ratio) > 50. Before, his control of INR had been stable. He died of a gastrointestinal and pericardial haemorrhage. He had not taken any over the counter preparations or herbal medicines, and he had been taking his drugs correctly.correctly.
The Committee on Safety of Medicines has received seven other reports through the yellow card reporting scheme about a possible interaction between warfarin and cranberry juice leading to changes in INR or bleeding. In four cases, the increase in INR or bleeding after patients had drunk cranberry juice was less dramatic. In two cases, INR was generally unstable, and in another case INR decreased. Limited information is available about whether patients complied with their treatment in these cases.
Cranberry juice (Vaccinium macrocarpon) is popular and is also used to prevent cystitis.1 Interaction with warfarin is biologically plausible because cranberry juice contains antioxidants, including flavonoids, which are known to inhibit cytochrome P450 enzymes,2 and warfarin is predominantly metabolised by P450 CYP2C9.3 The constituents of different brands of cranberry juice may vary, and this might affect their potential for interacting with drugs. Whether the constituents of cranberry juice inhibit CYP2C9 and therefore the metabolism of warfarin or interact in another way needs further investigation. Until then, patients taking warfarin would be prudent to limit their intake of this drink.
Competing interests: None declared.